caret icon Back to all discussions

Qulipta and Loss of Triptan Efficacy

Hello, 10 year chronic migraine sufferer lucky enough to try Qulipta with Medicare and help from family. Cautiously optimistic as Aimovig, Nurtec and Ubrelvy did not do anything to help and Aimovig made me worse for a while. I was reluctant to try Qulipta because of the cost. I don't see how I could afford it monthly..but I thought what are the chances it will work? Well it kind of does! I'm on 10 mg that left me very tired for 10 days or so and my anxiety is a little worse. Other than that the digestive issues are normal chronic migraine life for me. I have fewer migraine days and they are less painful. The cognitive symptoms remain but overall I can get out of the house a little more and for the first time ever I can live with 9 Maxalt a month without cutting them in half, begging for more, filling a few days early, etc. The only thing is, ~70% of the time it does not work. At all. Nor does my rescue pain med. So weird! So when I get a migraine it has me down for 3 or 4 days or whenever it is done with me. I'm a little nervous because this happened with Aimovig as well. It took 3 to 4 months to get my triptan to work again. I know Qulipta is different because it is not a biologic and leaves the system much quicker but does anyone else have a problem with their triptan or pain meds not working on Qulipta? It's time to go to up to 20 mgs and I have to decide how far I want to travel this road all things considered. Thanks in advance!
Christine

  1. - This is a great post- full of important points and questions. The initial point regarding the affordability of the CGRPs is not to be overlooked. We all have to decide whether or not we want to gamble on trying a new approach. We hope it will be successful- but what if it DOES work and is financially out of our reach? Such a conundrum that many face due to the exorbitantly high cost of these treatments. Good for you for mobilizing resources to help you on this front. I'm sure this fact makes you evaluate the efficacy of this drug even more carefully.
    That said, so glad to hear the Qulipta is working to decrease your attack frequency/severity. The point that you raised regarding how this drug has changed the efficacy of the triptans is fascinating. I haven't heard others share about this but that's not because it's not happened. These drugs are still relatively new so data is still being gathered about side effects and long term impact. I personally take Emgality and additionally take a triptan (relpax) and haven't noticed a lack of efficacy with the triptan. That would be troubling to experience even if your frequency has decreased to the point that you don't need that type of intervention as much as you did previously.
    In the same way that there are a number of various types of CGRPs, there are also (as I'm sure you know) a lot of different types of triptans. I wonder if you have discussed this change with your doctor and whether it would make sense to shift to another triptan to see if it works better. The way the CGRPs are changing our pain patterns and symptoms is fascinating: https://migraine.com/living-migraine/cgrps-changing-attack-patterns.
    I hope others chime in with relatable experience on the triptan/cgrp question. Thanks so much for raising this for our community. Warmly- Holly -migraine.com team.

    1. Thank you so much for your reply. Yes it is a lot to think about when the copay is in the hundreds of dollars. That's not sustainable for me but to be honest I'm very surprised Qulipta worked at all considering the others in it's class did not. It really does go to show that you have to keep going, when you are ready. Thatโ€™s the chronic migraine journey. There's a time to try again and a time to rest and it's a very personal decision.


      Thank you for the link. I absolutely relate to the change in pain patterns on CGRPs. I don't get the same warnings with the exception of sudden fatigue and yawning sometimes. Other than that it is straight to nausea. Which I despise but it's probably the same nausea I had before Qulipta it just feels more intense. And then the cousins photo phobia, irritability, brain fog, aching teeth, muscle spasms. Amazing how irritating and sometimes debilitating these can be without significant pain. Oddly pain is the last thing to appear.


      A few people in that thread did report that they had to use more of triptans and rescue meds to treat break through attacks while on a CGRPs. But most did not.


      Maxalt has been the only triptan to work for some time now. I'm hoping it will work again. ๐Ÿ™ Thank you for your support! It means so much to have somewhere to go where kind people can relate. 😀

    2. I love what you shared about the fact that trying new treatments has to be done at a time that makes sense to the individual. You are right that the process is exhausting and demanding. You might be interested in this two-part series about the challenges involved in trying new treatments: https://migraine.com/living-migraine/trying-new-treatments-beginning-stages and https://migraine.com/living-migraine/trying-new-treatments-final-stages.
      I'm sorry that you experience nausea as part of your symptoms. I do as well and, like you, absolutely hate it. Have you found anything that helps you avoid or manage it? I take something called phenergan but it knocks me out for 8 hours straight so I feel I have to decide between nausea and being unconscious. No good choices! I thought you might be interested in this piece that talks about ways to manage nausea (great community feedback in the comment section that follows it): https://migraine.com/video/secret-handle-nausea.
      I hope these resources prove helpful. I join you in keeping fingers crossed that the efficacy of your maxalt returns! It's our honor to be here for you - and we're so grateful you are here with us. The wisdom you have earned and are sharing is very helpful to hear - and the whole process/exchange reminds us that we are not alone in this journey. Please stay in touch! Warmly- Holly -migraine.com team.

  2. Hi
    Thank you for sharing your experience with us. Good to hear Quilpta is giving you a bit of relief.
    It's not uncommon to see triptan efficacy dwindle over time, it did for me. It may be worthwhile to discuss taking a different triptan or delivery method. The only effective triptan for me is sumatriptan nasal spray.
    Let me know what you think and I look forward to your updates, Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

    1. Thank you for your reply Nancy. I've tried 5 triptans and had one stop working after several years. I can't use anything fast acting like an injection or nasal spray because I experience chest pressure. My triptans have to flow in slowly unfortunately. But Maxalt has worked for years and if it stops for good there are a few things left to try. Thank you for that reminder ๐Ÿ™. And thank you for being here. 😀


    2. Thank you for your update and kind words. I'm glad to hear Maxalt is working - that's a relief!!
      Sending you pain free wishes, Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team

  3. I have been on 3 different CGRP meds. Quilpta, Aimovig, and Emgality. I used Nurtec as a rescue medication and triptans. Quilpa and Aimovig worked for 12 months, then suddenly I started to get chronic pain almost daily. 15 to 28 days each month, and Nurtec and my triptans quit working completely. On Emgality I had daily migraines. It was the worst. The doctor kept saying, stick it out for a few months, and it will get better, but it never did. I took my last Emgality injection February 1, 2023. I will not use a CGRP again. I went from 8 to 10 migraines a month before starting CGRPs to chronic pain now, and no way to stop the pain because triptans don't work anymore. I'm wondering if the CGRP medications did something unfixable to my brain or body. I'm going to try Botox for Migraine in a week, and I hope something works as this constant pain is destroying my life.

    1. Thank you so much for responding and sharing your experience, especially when you are going through a rough time. You have validated what I suspect is happening with my triptan not working. After 1 Aimovig injection it took 4 months for my triptan to start working again and months after that to get back to my baseline. Luckily a community member on this site reported from the Facebook group that it was taking 3 to 4 months for triptans to work again in those affected. It gave me hope. I have hope that your body might need some more time but that the triptans could come back for you. And the botox has been helpful for many of us. Sometimes a med or treatment gives you the boost to get to a better place. That's been my experience anyways. I wish that for you and more. Thank you again ๐Ÿ™๐Ÿ™๐Ÿ™

    2. Thank you so much for chiming in with your experience here. I think our community members will find it a relief to hear of someone else who has experienced a similar break in the efficacy of the triptans post-CGRP administration. It's great to hear that it started working again! This is helpful for me to hear as well so I can address the concerns of others who have raised the same question. Grateful to you for sharing! Warmly- Holly -migraine.com team.

  4. I took Quilpta for 9 months. My life was almost perfect during that time. Most months I had no migraines at all, then it just suddenly quit working, and I started to get 10 to 15 migraines a month. My triptans did not work well during that time either. I think the same things are happening to many of us.

    Please read our rules before posting.